From Panic Attacks to Depression: is the Pill Harming Our Mental Health?

 

 

In January 1970, a senate hearing was called to investigate the potential dangers of the combined oral contraceptive pill as proposed in a book by activist Barbara Seaman. She cited these namely to be weight gain, heart problems and blood clots, in addition to mental health issues such as depression and decreased sex drive. What struck Seaman at the hearings was that no woman who had taken the pill, or for that matter any woman at all, was called on to testify. It was only men who testified for the safety of the drug.

Fortunately the outrage caused by the hearing led to the U.S. government requiring the pharmaceutical industry to include a complete side effect sheet with each product sold. Yet, even 40 years on, the most severe psychological side effect described is often limited to ‘mood swings’. Having myself experienced bouts of endless crying and drastic mood changes which I believed to be related to the pill, I spoke to students and the Student Health Service to shed some light on whether negative mental health issues may indeed be associated with hormonal contraception.

Taking the contraceptive pill is something many women do on a daily basis as routinely as brushing their teeth. Of the population using some form of contraception in the USA in 2012, 25 per cent of those relied on the pill, with just 15 per cent using condoms as their primary mode of contraception. There are two different types: the combined pill, such as Microgynon and Rigevidon, which contains artificial versions of the hormones oestrogen and progesterone, and the progesterone-only pill (or POP) like Cerazette. The combined pill works by preventing ovulation, so no egg is released, and thickening the mucus in the neck of the womb, making it more difficult for the sperm to reach the egg; the POP does only the latter, although some brands may also stop ovulation; demonstrably, the pill is an easy and effective way of preventing pregnancy.  Moreover, the tiny sugar-coated pill can be used to treat PSM (premenstrual syndrome) and lighten heavy periods, making it an overall supposed ‘wonder drug’ for the regulation of women’s hormones, as well as even offering some protection against ovarian and colon cancer. The side effects are apparently minimal - the NHS website reports that ‘it can cause temporary side effects at first, such as headaches, nausea, breast tenderness and mood swings’ - a seemingly small price to pay for near complete effectiveness against pregnancy and light periods.

While it is perhaps common knowledge that the pill can cause an increase in blood pressure and in rare cases lead to blood clots, it is almost universally regarded that the benefits (largely the prevention of an unwanted pregnancy) vastly outweigh the potential risks. If we were to understand the risks differently, however - that is to look at the potential harm the pill can have on our mental health - our perception of it may dramatically alter. I decided to ask other students to see if they believed they had been affected by the pill as I had.

Initially, I was shocked about the amount of students who told me they had experienced some form of mental health issue, from mild mood swings to full-blown anxiety attacks, with nearly all of them reporting some negative side effect they believed related to hormonal contraception. One second year law student I spoke to who was on the combined pill said ‘it made me so anxious, I wasn't able to even get on a train without feeling sick, there's no way I could fly on holiday anywhere because my emotions were all over the place. Before I went on a family holiday I had to stop the pill a month before to ensure I was feeling ok.’ Similarly, another second year student on the progesterone-only pill noticed that she's ‘definitely not as mentally stable as she used to be‘ and ‘more prone to seeing the negative side of things’ although whether this is due to the new environment of university, the pill, or both, is debatable she says.

It’s not just the pill either; one third year student I spoke to who had the hormonal implant (a small tube that's inserted under the skin of the arm that releases progesterone regularly) said she had it ‘removed after 7 months because the effect it had on [her] mood was unbearable.’ Initially, she felt it gave her a ‘sense of control over the contraception situation’ due to the difficulty of remembering to take the pill daily, but this soon changed. She said ‘I became overly sensitive to everything and if I didn't cry or breakdown at least once every few days it was a miracle, so for me it was very impractical’. She is now on the pill, and ‘although [she] still has overly sensitive episodes being on the pill it is a much better alternative to what [she] dealt with on the implant.’ Overall, it was clear to me that my case wasn’t a one off, but also that different people responded variously to different hormonal contraceptives. For a decisive answer as to whether it really was these contraceptives causing such issues I turned to the student health service.

They stated that ‘large numbers of the female population are using hormonal contraception at any one time. It is also known that large numbers of the population are also experiencing mental health difficulties such as depression, anxiety and panic disorder. It therefore stands to reason that some people will experience both of these simultaneously.’ Indeed, correlation doesn’t necessarily mean causation. They also directed me to the The Clinical Effectiveness Unit of the Faculty of Sexual and Reproductive Healthcare (CEU), which states that ‘[...] there is no clear evidence that hormonal contraception causes depression. It is recognised that some women report that they experience mood changes associated with hormonal contraception. Clinical experience is that women who find their mood adversely affected by a specific hormonal contraceptive preparation may not have the same problem with a different hormonal contraceptive’. Thus, it is not recognised that the pill directly causes mental health issues, but it is suggested that if women feel they are reacting negatively to their contraception they should try an alternative.

Despite this, recent research may suggest otherwise. In November 2016, the journal JAMA Psychiatry published a study undertaken by scientists at The University of Copenhagen who looked at the medical records of over one million women across sixteen years. They found that those on hormonal contraception were more likely to be prescribed antidepressants, particularly those on the progesterone only pill, and those who were adolescents.  This may suggest that a combination of the pill and hormonal changes during puberty may result in mental health issues - perhaps what I and fellow students had experienced.

While we are still largely unsure as to whether there is a direct causation between the two, Student Health Services insist that women who believe their contraception may be affecting their mental health ‘should not simply stop this method as this may leave them at risk of unplanned pregnancy.’ According to research from the national guidelines UKMEC2016, this risk is vastly reduced for those on LARC (Long acting reversible contraception) such as the progesterone-only implant. The percentage of those falling pregnant from the use of the male condom is 18 per cent, compared to just 6 per cent when using the progestogen-only injectable or a mere 0.05 per cent when using the progestogen-only implant. Whilst the combined pill and progesterone-only pill are not LARC, they still both proved to be more effective at preventing an unexpected pregnancy compared to other contraceptive methods with just 9 per cent of women becoming pregnant.

So, I myself believe I have experienced negative mental health effects from the pill - it took me three different brands before I found one that suited me - and the students I spoke to reported similar outcomes. Indeed, there is even scientific evidence that suggests there is a direct causation between the two. Yet, this must be taken with a pinch of salt. As of yet, medical guidelines state that ‘depressive disorders are not a contraindication to the use of both the progestogen only (POP), or combined hormonal contraception’ and there is also extensive research to support this side of the argument. It must also be considered that hormonal contraceptives can have vastly different effects on different women. Whilst some may feel fantastic, it takes others several tries before finding one they feel comfortable with. What is clear is that if it is taking so long for so many women to find a contraceptive that suits them, more should be done to make this more practical. No woman should have to feel emotionally drained because of their birth-control. Perhaps more research needs to be done to see if there is indeed a direct causation. As to whether the pill really could be the cause of mental health issues, the jury is still out.